Wyoming, 2016

Hail in Wyoming, June 7, 2016

June 7, 2016 · NWS CYS · 2 events in 2 counties and zones

A couple of thunderstorms produced large hail in Platte and Goshen counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A couple of thunderstorms produced large hail in Platte and Goshen counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 7, 2:07 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 7, 2:07 PM MST, 2 hours 18 minutes before
Area Forecast Discussion...Corrected
National Weather Service Cheyenne WY
307 PM MDT TUE JUN 7 2016

.SHORT TERM...(Tonight through Thursday night)
Issued at 240 PM MDT Tue Jun 7 2016

Tonight...Visible satellite imagery and WSR-88d reflectivities
indicating minimal shower and thunderstorm activity as of 1230 pm.
Perhaps warmer mid level temperatures are acting as a capping
inversion, holding off thunderstorm initiation for a few hours.

850/700 mb theta-e ridges extend north to south across far southeast
Wyoming, and this is the likely area for where we expect most
thunderstorms to initiate later this afternoon and propagate
slowly eastward around 10 mph through the early evening hours.
Surface based CAPE is now 1500-2000 J/kg across far southeast
Wyoming and progged to climb slightly higher through the day,
while bulk shear values remain around 20 knots. Do expect scattered
coverage of thunderstorm development with a few storms becoming
strong to locally severe with threats being hail and strong winds,
close to the Storm Prediction Center day one outlook highlighting
marginal risk. Storms decreasing quickly this evening in coverage
with loss of heating and ending by midnight.

Wednesday...Main shortwave moves across southeast Wyoming and
northeast Colorado in the afternoon with a low level convergence
boundary setting up across southeast Wyoming. Less CAPE than today,
thus expect less coverage and intensity of thunderstorms although a
few strong storms with small hail and gusty winds not out of the
question.

Wednesday night...Again, storms dissipating relatively quickly in
the evening with loss of daytime heating.

Thursday...Considerably less thunderstorm activity expected in the
afternoon and evening with ridging aloft and warming mid level, 700
mb temperatures near 16 Celsius, along with less low and mid level
moisture as fuel for thunderstorms. Perhaps some isolated afternoon
and evening thunderstorms over and near the mountains, though even
these may not occur.

Thursday night...Another relatively mild night with warm airmass in
place, along with high enough surface dewpoints to limit cooling
potential.

.LONG TERM...(Friday through Tuesday)
Issued at 300 PM MDT Tue Jun 7 2016

Latest medium range model guidance depicts a large scale ridge
pattern over the nation's midsection, anchored by troughs over
the northwest and northeast CONUS. Subsidence and warm layer aloft
will suppress most convection Friday and Saturday, except for
widely scattered coverage over the higher terrain where marginal
instability and passing weak shortwave will provide trigger. Warm
south-southwest flow with 700mb temperatures in the mid-upper teens
Celsius will push the mercury into the mid-upper 90s for the plains
Friday. 700mb temperatures cool a bit Saturday with highs in the
upper 80s-low 90s. The upper ridge shifts east allowing the
northwest CONUS trough to track northeast across the northern
Rockies Sunday and Monday, with a Pacific frontal passage Monday
ending the string of consecutive above normal temperatures. It will
be breezy and noticeably cooler Monday with highs in the 70s to near
80. There will be a better coverage of showers and thunderstorms
Monday, followed by dry and seasonable temperatures for Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1150 AM MDT Tue Jun 7 2016

VFR conditions forecast away from convection. Isolated to scattered
showers/thunderstorms will develop mid-late afternoon across
southeast WY. Brief MVFR VIS and gusty outflow winds will be possible
between 21Z and 02Z at KLAR and KCYS. Convection will shift eastward
to KBFF and KSNY between 00Z and 04Z.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Tue Jun 7 2016

Scattered afternoon and evening thunderstorms will occur today and
Wednesday, then a ridge of high pressure aloft will produce mostly
dry conditions Thursday into the weekend.

&&

.HYDROLOGY...
Issued at 240 PM MDT Tue Jun 7 2016

Warm temperatures this week will promote elevated snowmelt and
runoff into the headwaters of the Upper North Platte, Little
Snake and Laramie Rivers. Low temperatures this week will be in
the 40s with highs ranging from 65 to 75 at elevations between
9000 and 10000 ft. Creeks and streams in southeast Wyoming will
experience rises as a result. The Lower North Platte River in the
western Nebraska Panhandle can expect steady to slowly falling
water levels this week due to limited reservoir releases. Shower
and thunderstorm activity over the high country the next few days
could enhance snowmelt rates, and contribute to short term rises
in water levels.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RUBIN
HYDROLOGY...MAJ
Hazardous weather outlook, Jun 7, 9:00 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 AM MDT TUE JUN 7 2016

WYZ101>119-081215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1000 AM MDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR ALBANY...FAR SOUTHERN CONVERSE...PLATTE...SOUTHERN
GOSHEN AND LARAMIE COUNTIES OF WYOMING...AND FOR FAR SOUTHWEST
SCOTTS BLUFF...BANNER AND KIMBALL COUNTIES OF NEBRASKA. GENERAL
THUNDERSTORMS ARE EXPECTED ELSEWHERE.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS SOUTHEAST WYOMING...MOST NUMEROUS ALONG INTERSTATE 25 FROM
WHEATLAND TO CHEYENNE...AND WILL MOVE TO THE EAST AT 10 TO 15 MPH.

A FEW THUNDERSTORMS MAY BECOME STRONG TO LOCALLY SEVERE...PRODUCING
QUARTER SIZE HAIL OR LARGER...OR WIND GUSTS OF 58 MPH OR
HIGHER...ALONG WITH LOCALLY HEAVY RAINFALL AND FREQUENT DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE EACH
AFTERNOON LATE THIS WEEK AND INTO EARLY NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED

NEZ002-003-019>021-054-055-095-096-081215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1000 AM MDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST
WYOMING THIS AFTERNOON AND GRADUALLY MOVE EASTWARD INTO WESTERN
NEBRASKA THIS EVENING. A FEW STRONG THUNDERSTORMS ARE POSSIBLE
WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED

RUBIN

In the hours before

Special weather statement, Jun 7, 2:23 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT TUE JUN 7 2016

WYZ117-118-072215-
SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY-
323 PM MDT TUE JUN 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY
UNTIL 415 PM MDT...

AT 322 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHITAKER...OR 24 MILES NORTH OF CHEYENNE...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WHITAKER AROUND 340 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 29 AND
39.

LAT...LON 4148 10500 4155 10489 4154 10464 4134 10480
TIME...MOT...LOC 2122Z 294DEG 10KT 4149 10488

RUBIN
Special weather statement, Jun 7, 3:23 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT TUE JUN 7 2016

WYZ112>114-072315-
SNOWY RANGE WY-UPPER NORTH PLATTE RIVER BASIN WY-
SIERRA MADRE RANGE WY-
423 PM MDT TUE JUN 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARBON COUNTY UNTIL
515 PM MDT...

AT 422 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SKYLINE...OR 50 MILES WEST OF LARAMIE...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SKYLINE AND SIX MILE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4109 10665 4118 10662 4115 10634 4101 10641
TIME...MOT...LOC 2222Z 278DEG 13KT 4111 10652

COX
Special weather statement, Jun 7, 3:57 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT TUE JUN 7 2016

WYZ106-107-072345-
EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
457 PM MDT TUE JUN 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE COUNTY UNTIL
545 PM MDT...

AT 457 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHUGWATER...OR 17 MILES SOUTH OF WHEATLAND...MOVING SOUTHEAST AT 15
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHUGWATER AND SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 48 AND
65.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4181 10500 4189 10484 4172 10469 4166 10485
TIME...MOT...LOC 2257Z 326DEG 15KT 4181 10487

COX
Special weather statement, Jun 7, 4:01 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
501 PM MDT TUE JUN 7 2016

WYZ106-107-072345-
EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
501 PM MDT TUE JUN 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 545
PM MDT...

AT 500 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHEATLAND...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHEATLAND...BORDEAUX...WESTVIEW CIRCLE AND Y-O RANCH.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 72 AND
80.

LAT...LON 4208 10513 4213 10503 4197 10487 4190 10505
TIME...MOT...LOC 2300Z 320DEG 14KT 4204 10501

COX
Local storm report, Jun 7, 4:13 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
513 PM MDT TUE JUN 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             6 SW WHEATLAND          41.99N 105.04W
06/07/2016  M0.50 INCH       PLATTE             WY   TRAINED SPOTTER

            HAILED FOR 10 MINUTES FROM 457-507P. TOTAL RAINFALL OF
            0.31.

&&

HAHN

The radar

The Cheyenne radar (KCYS), 93 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Platte

When
June 7, 4:25 PM MST to 4:30 PM MST
Where
Platte County, 8 mi SW of Wheatland
Measured
1 in hail
Reported by
Public
Coordinates
41.968, -105.060

Quarter size hail was reported southwest of Wheatland.

Hail, Goshen

When
June 7, 4:58 PM MST to 5:00 PM MST
Where
Goshen County, Fort Laramie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.210, -104.520

Quarter size hail was reported at Fort Laramie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641553, 641554.